Alert archive / Washington / Blowing Dust Advisories in 2021
Blowing Dust Advisory 4, NWS Spokane, WA
NWS Spokane, WA issued this blowing dust advisory at May 7, 2021, 2:26 PM PDT for 5 counties in Washington. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2021, 2:26 PM PDT (21:26 UTC)
- Expired
- May 7, 2021, 7:09 PM PDT
- In force
- 5 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WWUS76 KOTX 072126 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 226 PM PDT Fri May 7 2021 WAZ034-035-080300- /O.NEW.KOTX.DU.Y.0004.210507T2126Z-210508T0300Z/ Moses Lake Area-Upper Columbia Basin- Including the cities of Grand Coulee, Coulee City, Quincy, Wilbur, Othello, Moses Lake, Ephrata, Ritzville, and Odessa 226 PM PDT Fri May 7 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Areas of visibility between one-quarter and one mile in blowing dust mainly along the I 90 corridor. Areas next to plowed fields could see visibility less than a quarter of mile. * WHERE...Quincy, Wilbur, Othello, Moses Lake, Ephrata, Ritzville, and Odessa. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, Pull Aside, Stay Alive. && $$ JCLEV
1 follow-up statement
358 WWUS76 KOTX 080209 NPWOTX URGENT - WEATHER MESSAGE National Weather Service Spokane WA 709 PM PDT Fri May 7 2021 WAZ034-035-080315- /O.CAN.KOTX.DU.Y.0004.000000T0000Z-210508T0300Z/ Moses Lake Area-Upper Columbia Basin- Including the cities of Grand Coulee, Coulee City, Quincy, Wilbur, Othello, Moses Lake, Ephrata, Ritzville, and Odessa 709 PM PDT Fri May 7 2021 ...BLOWING DUST ADVISORY IS CANCELLED... The threat of widespread blowing dust with visibility restrictions has ended for the evening. $$ FX
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this blowing dust advisory went out at May 7, 10:43 AM PDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 7, 10:43 AM PDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1043 AM PDT Fri May 7 2021 .SYNOPSIS... A cool, showery, and breezy pattern will settle in over the Inland Northwest through the weekend. A few thunderstorms will also be possible in the afternoon today. Frosty mornings with much cooler temperatures as well, especially in the mountain valleys. Next week will be mainly dry with temperatures warming above average by mid week. && .DISCUSSION... Today through Saturday night: A deep and cold upper level trough of lower pressure will move in over the Inland Northwest today. A -31 Celsius 500 mb cold pool will move in over eastern Washington for the afternoon hours. There is also a lot of dry air moving in behind the cold front that pushed across Thursday evening. That cold pool should be enough to destabilize the atmosphere for diurnally forced shower development over much of the region. Best chances will be over the higher terrain of eastern Washington. The dry lower levels in the basin will act to inhibit convection a bit, but I still see the potential for isolated showers. Some showers may intensify to the point with enough vertical development for lightning. Any thunderstorms that do develop though will likely be isolated in nature, and pulse up and back down quickly. With the cold upper level low sitting directly over the region, I wouldn't be surprised if we get reports of cold air funnels. Snow levels are also coming down behind the cold front. Moist upslope flow into the Cascade Mountains will result in snow over Stevens Pass and Washington Pass. This may result in slick travel for Friday morning with 1 to 3 inches possible. Temperatures will feel drastically cooler compared to Thursday. Today will be 5 to 10 degrees below normal, whereas Thursday was 10 to 20 degrees above average! That is quite the cold front passing through. High temperatures today will be in the upper 50s to low 60s and we will cloud up quickly in the afternoon as the atmosphere destabilizes. The pressure gradient will remain tight over the region in the post-frontal air mass. This will keep winds breezy from the west with gusts increasing into this afternoon to between 25-35 mph across the exposed areas of the basin. I don't think these winds will be strong enough for blowing dust with consideration that RHs will be up a little bit. Can't rule out some patchy blowing dust though considering that there was some observed on Thursday. The mornings may get a bit frosty with lows Saturday morning dipping down into the low to mid 30s for much of the region. Colder pockets in the northern mountain valleys will have a chance of getting down to below freezing. Any sensitive vegetation should be protected from frost or freeze damage. Temperatures will be a little warmer during the day on Saturday. Temperatures will top out more in the mid to upper 60s in the western portion of the basin with cloud cover a bit less as the upper level low shifts into Montana. Best chances for showers will be in the Idaho Panhandle in the afternoon. /SVH Sunday through Thursday: Ensembles suggest a northwest flow keeping pops over North Idaho and parts of extreme Eastern Washington Sunday and Monday By Tuesday it is replaced with positively tilted ridging of not very high amplitude but enough to keep Tuesday dry. The ridge shows some flattening Wednesday and Thursday allowing for dry weather to continue with perhaps an exception being minor pops for light precip over extreme Northeast Washington and extreme North Idaho. Slow and gradual warming trend accompanies this scenario with temperatures closer to climo values Monday that warm slightly above it for the remainder of the workweek. Moisture streaming through either the northwest flow at the beginning of this period or the ridging will keep sky cover varying between partly and mostly cloudy. /Pelatti && .AVIATION... 18Z TAFS: A cold trough will push across the region today and tonight, with increasing clouds and widely scattered showers developing. Some rumbles of thunder are also possible, but there is low confidence of any thunderstorms impacting terminals. Breezy westerly winds are also anticipated to continue. /KD && .PRELIMINARY POINT TEMPS/POPS... Spokane 58 33 60 36 62 39 / 20 20 10 0 0 0 Coeur d'Alene 58 34 57 35 60 38 / 20 20 10 0 10 0 Pullman 55 34 56 34 59 37 / 20 20 10 0 10 0 Lewiston 63 40 63 42 65 42 / 20 10 10 0 10 0 Colville 60 31 63 31 65 36 / 40 40 0 0 10 0 Sandpoint 58 36 55 34 59 37 / 20 30 20 10 20 10 Kellogg 53 36 51 39 55 39 / 30 30 20 10 30 10 Moses Lake 63 36 67 40 70 41 / 10 0 0 0 0 0 Wenatchee 60 40 64 43 67 43 / 10 0 0 0 0 0 Omak 61 37 67 39 69 41 / 20 10 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Nearby
Blowing Dust Advisories in Washington, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.